Alert archive / North Carolina / Tornado Warnings in 1999
Tornado Warning 20, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Sep 15, 1999, 7:07 PM EDT for Hyde County, North Carolina. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 15, 1999, 7:07 PM EDT (23:07 UTC)
- Expired
- Sep 15, 1999, 7:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Hyde County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 7:25 PM EDT | Tornado F0 | Swanquarter, NC | Tornado spotted just west of Swan Quarter. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.1
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Sep 15, 2:15 PM EDT, 4 hours 52 minutes earlier.
Area forecast discussion, Sep 15, 2:15 PM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
215 PM EDT WED SEP 15 1999
NGM HAS BEST HANDLE ON FLOYD OF 12Z SYNOPTIC MODELS...WITH TRACK AND
TIMING VERY CLOSE TO CURRENT NHC FCST. LATEST TRACKING ON STLT
INDICATES MOVEMENT OF 350 DEGS AT 14 KTS...AND WITH EXPECTED TURN TO
N WOULD NOT BE SURPRISED TO SEE LANDFALL MORE NEAR CAPE FEAR THAN
MYRTLE BEACH. HOWEVER...12Z HRCN GDNC CONSENSUS CONTS TO BE WITH
CURRENT FCST TRACK.
WILL UPGRADE HIGH WIND WATCH TO WARNING AND WILL POST THROUGH
THURSDAY ALTHOUGH WINDS MAY DIMINISH EARLY IN AFTN IF FASTER NGM IS
CORRECT. HURRICANE WARNING AND FLOOD WATCH CONT AS POSTED.
WILL END PCPN AND DIMINISH WINDS FROM SW TO NE OVER AREA LATE THU
INTO THU EVE. WILL GO PT CLDY FOR FRI AND LET LATER SHIFTS ADJUST AS
NEEDED. WILL GENERALLY FOLLOW NGM FOR TEMPS.
CWF: STATUS QUO...WINDS AND SEAS DIMINISHING THU NIGHT AND FRI.
.MHX...HURRICANE WARNING ENTIRE COAST.
FLOOD WATCH EXCEPT FOR OUTER BANKS.
INLAND HIGH WIND WARNING FOR HURRICANE FORCE WINDS TONIGHT
AND THURSDAY FOR CSTL PLAINS.
JBMIn the hours before
Special weather statement, Sep 15, 4:19 PM EDT, 2 hours 48 minutes before
NCZ094-098-152030- SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 419 PM EDT WED SEP 15 1999 ...TORNADO WARNING IN EFFECT FOR ONSLOW COUNTY UNTIL 430 PM EDT... ...TORNADO WARNING CANCELED FOR PAMLICO COUNTY RADAR INDICATED A TORNADO NEAR HUBERT MOVING NORTHWEST AT 45 MPH. THE TORNADO WARNING FOR PAMLICO COUNTY HAS BEEN CANCELED.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 12:07 PM EDT | Tornado Warning | MHX | Onslow | 38 min |
| Sep 15, 12:53 PM EDT | Tornado Warning | MHX | Onslow | 37 min |
| Sep 15, 2:35 PM EDT | Tornado Warning | MHX | Onslow | 40 min |
| Sep 15, 3:50 PM EDT | Tornado Warning | MHX | Pamlico | 40 min |
| Sep 15, 4:08 PM EDT | Tornado Warning | MHX | Onslow | 22 min |
| Sep 15, 5:13 PM EDT | Flash Flood Warning | MHX | Duplin, Jones, Lenoir, Onslow | 12 hr |
| Sep 15, 5:13 PM EDT | Flash Flood Warning | MHX | Carteret, Craven | 12 hr |
| Sep 15, 5:13 PM EDT | Flash Flood Warning | MHX | Greene, Pitt | 12 hr |
| Sep 15, 5:13 PM EDT | Flash Flood Warning | MHX | Beaufort, Martin, Washington | 12 hr |
| Sep 15, 5:13 PM EDT | Flash Flood Warning | MHX | Pamlico | 12 hr |
| Sep 15, 5:30 PM EDT | Tornado Warning | MHX | Carteret | 30 min |
| Sep 15, 6:15 PM EDT | Tornado Warning | MHX | Beaufort | 30 min |
| Sep 15, 6:52 PM EDT | Tornado Warning | MHX | Carteret | 23 min |
| Sep 15, 7:01 PM EDT | Tornado Warning | MHX | Washington | 29 min |
| Sep 15, 7:09 PM EDT | Tornado Warning | MHX | Pamlico | 36 min |
| Sep 15, 7:29 PM EDT | Tornado Warning | MHX | Beaufort, Pamlico | 31 min |
| Sep 15, 7:56 PM EDT | Tornado Warning | MHX | Carteret | 34 min |
Nearby
Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.